Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Coming off Citalopram...unusual symptom!

(4 Posts)
AchWeil Mon 24-Feb-14 10:19:01

I have been on Citalopram for over a decade and finally, after a very gradual taper, have come off of them completely. That will be 4 weeks cit-free tomorrow!
It's been an immense undertaking, but I'm a determined (stubborn my hubby would say) individual.
There is a lot of information online re cit withdrawal symptoms, but I can't find any discussion re increased (to the point of being out of control) sex drive. I know the cit affects libido, and it's great to welcome it's healthy return. This, however, isn't what I would call healthy.
Even when I had decreased libido on the cit, I was aware of my husband's needs and my emotional needs, so we didn't go through long periods without sex. Now it is really good again, nostalgic of pre-cit days.
However, even just after a very satisfying orgasm when I should be feeling that wonderful relaxed, sleepiness, I start to get "antsy" and physically crave more. It's almost immediate.
One of the more documented withdrawal symptoms I have experienced is Restless Leg Syndrome (RLS). There is a similar feeling in my left arm. A need to move the limb. It's hard to explain, but I feel that the sexual need is a similar thing, and somehow connected.
Well, I'm just going to put it out there...and hope that someone can relate, and can assure me that this heightened craziness will pass.
I am exhausted through lack of sleep.

violator Mon 24-Feb-14 21:48:00

Have you ever heard of Tardive dyskinesia? It might explain some of your symptoms.

I'm on week 4 without meds and I feel like I've got the flu. Feel really awful, have never had headaches like it before.

Please tell me it stops soon?

AchWeil Wed 26-Feb-14 09:43:51

Hi Violator.

Thanks for your input

I saw my GP yesterday.

She feels that my symptoms are pretty classic AD withdrawal.

There is the option of a temporary medication to help me over this stage (not sure what med it is), but I am inclined to shy away from this approach.

It has taken me this long to get Citalopram free...I am sure I'll get through this too. I don't want more drugs in my system.

Mind you, never say never...if it's the right thing to do. At 2 am this morning I would happily have taken something to settle me, and allow a peaceful sleep!

I haven't experienced any flu-like symptoms, but everyone seems to have different reactions to the withdrawal. Did you taper off slowly? I came off too quickly last year, and it was a nightmare...had to go back on and start tapering again...slowly!

Despite my current symptoms, I am glad to have come this far. I won't be going back on them...EVER!

I hope you feel improvement soon x

violator Wed 26-Feb-14 16:47:58

I hear you on the insomnia, I resorted to taking half a sleeping pill last night. I hated doing it but I work evening shifts and am up from 6am with a toddler, I'm afraid of crashing with lack of sleep.
Glad your GP was reassuring, fingers crossed these symptoms don't last too long for either of us!
I started weaning from 10mgs last July, so 6 months in total. I don't think I could have done it any slower, by the end I was taking a crumb in the mornings.

I don't ever want to go back on the medication either, I had a horrific time starting it and withdrawal is no fun either so would very much like to stay SSRI free for good!

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now